MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TENDON STRIPPER SLOTTED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. TENDON STRIPPER SLOTTED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 013554
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during the manipulation to pick up the tendon in the patient's body, the stripper tip of about 0.5 cm broke off.The broken off part was not removed.The patient feels fine.An additional tool removal operation is not planned.A backup device was available to complete the procedure with no delay or patient injuries.
 
Additional Manufacturer Narrative
One 013554 slotted tendon stripper device was used for treatment and returned for evaluation.This is a two year old reusable instrument.The complaint stated: ¿during the manipulation to pick up the tendon in the patient's body, the stripper tip of about 0.5 cm broke off.¿ this allegation was confirmed.One spiral is fractured across the entire configuration.There is bio matter and staining apparent on the fractured edge.Staining indicates that the stripper curl may have had a hairline fracture prior to the break reported here.There is a crease line where potential for a second fracture was noted.There a bow over the length of the shaft.The shaft is bent slightly downward from the handle.Per instructions for use: ¿these instruments are designed for repeated use with proper care and handling.As with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in the instrument¿s failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.¿ no root cause related to the manufacture of the device was confirmed.Product met specifications upon release to distribution.

Brand Name
TENDON STRIPPER SLOTTED
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8816254
Report Number1219602-2019-00858
Device Sequence Number14254482
Product Code LXH
UDI-Device Identifier03596010091093
UDI-Public03596010091093
Combination Product (Y/N)N
Initial Reporter CountryRS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number013554
Device Lot Number50668292
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2019
Initial Date Received by Manufacturer 07/10/2019
Supplement Date Received by Manufacturer07/10/2019
Initial Report FDA Received Date07/23/2019
Supplement Report FDA Received Date08/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR